Thunderstorm Wind, Clark
- When
- July 17, 12:06 PM EST
- Where
- Clark County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.980, -84.180
A frontal boundary over the lower Ohio Valley set off a couple rounds of severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A frontal boundary over the lower Ohio Valley set off a couple rounds of severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 9:30 AM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1030 AM EDT TUE JUL 17 2007 .MORNING UPDATE... A CHALLENGING FORECAST IN TERMS OF HOW AFTERNOON CONVECTION WILL EVOLVE. MORNING FORECAST AND ACARS SOUNDINGS SHOW WEAKLY UNSTABLE LAPSE RATES WITH LITTLE OR NO CAP. THERE SHOULD BE LITTLE INHIBITION TO CONVECTION LATER TODAY. THE PROBLEM RESIDES IN THE THE INITIAL TRIGGERING OF STORMS IN THE FIRST PLACE. PRECIPITATION FROM THE REMNENTS OF AN EARLIER MCS ACROSS INDIANA IS ERODING AS IT APPROACHES OUR CWA ACROSS SOUTHERN INDIANA. IS POSSIBLE THAT SOME LIGHT SHOWERS WILL MAKE IT INTO OUR NORTHERN TIER OF COUNTIES BY LATE MORNING. INITIALLY...THESE SHOWERS WILL BE QUITE LIGHT...BUT HAVE AMENDED FORECAST TO INCREASE POPS TO 50% ACROSS OUR NORTH. INCREASED CLOUDINESS WILL LOWER HIGHS ACROSS THE NORTH INTO THE MID 80S. CONVECTIVE INITIATION THIS AFTERNOON MAY OCCUR IN TWO LOCATIONS. THE FIRST MAY BEGIN ACROSS OUR SOUTHEASTERN COUNTIES AND THE HIGHER TERRAIN OF EASTERN KENTUCKY. DEEPER MOISTURE RESIDES THERE...AND THERE HAS BEEN SOME RECENT MID-LEVEL CU DEVELOPMENT. THE OTHER MAY INVOLVE SOME SORT OF A BOUNDARY LEFT BY THE DECAYING MCS. HAVE AMENDED FORECAST TO MENTION SCATTERED CONVECTION THIS AFTERNOON. JSD .SHORT TERM (TODAY AND TONIGHT)... A BROAD UPPER LEVEL TROUGH WILL REMAIN PARKED ACROSS THE GREAT LAKES AND UPPER OHIO VALLEY FOR THIS FORECAST PERIOD. WE WILL SEE RISING HEIGHTS TODAY (WARMER TEMPERATURES) AS A JET MAX MOVES UP THE EAST SIDE OF THE TROUGH. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON THE LARGE SCALE SYNOPTIC PATTERN BUT DIFFER ON SHORT WAVE ENERGY MOVING THROUGH THE UPPER LEVEL FLOW. 00Z BUFKIT SOUNDINGS INDICATE A MARGINALLY UNSTABLE LATE AFTERNOON ATMOSPHERE SO I DONT SEE ANY AREA WHERE THUNDERSTORMS WILL BE MORE LIKELY THAN OTHERS SO WE WILL GO WITH LOW CHANCE POPS THIS AFTERNOON ACROSS ALL THE FORECAST AREA. WE WILL HOLD ONTO LOW CHANCE OR ISOLATED POPS TONIGHT OVER THE NORTH... CLOSER TO A STATIONARY FRONT LOCATED ACROSS CENTRAL ILLINOIS AND INDIANA. CONVECTIVE COMPLEX MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS THIS MORNING SHOULD REMAIN NORTH OF THE FORECAST AREA BASED ON MID LEVEL FLOW FORECASTS. --JA .LONG TERM (WEDNESDAY THROUGH MONDAY)... SOME MODEL DIFFERENCES IN PRECIP TIMING AND LOCATION...SO FOLLOWED A BLEND OF THE ENSEMBLES AND OPERATIONAL GFS FOR THE EXTENDED. WEDNESDAY-THURSDAY... THE ROCKY MOUNTAIN RIDGE AND HUDSON BAY TROUGH PATTERN AMPLIFIES DURING THIS TIME FRAME...PUTTING THE CWA UNDER A GOOD NWRLY FLOW ALOFT. A QUASI-STATIONARY FRONT EXTENDS EASTWARD FROM LOW PRESSURE OVER THE DAKOTAS...AND THIS BOUNDARY WILL COME INCREASING CLOSER DURING THIS TIME FRAME. WITH A SFC HIGH OFF THE SERN CONUS...GULF MOISTURE WILL POOL NORTHWARD AND PULSE CONVECTION SHOULD BE THE RULE WEDNESDAY AFTN-EVE AND PERHAPS AGAIN ON THURSDAY. GIVEN THE PRECIP COVERAGE OVER THE PAST COUPLE OF DAYS...BUMPED UP POPS TO 40 FOR THE BEST CHANCE OF PRECIP. SINCE NO FORCING MECHANISM IS AROUND WED...WENT WITH HIGHEST POPS OVER THE EAST. FOR THURSDAY...WENT WITH THE HIGHEST POPS NORTH CLOSER TO APPROACHING COLD FRONT. MOST OF THE PRECIP WILL BE DIURNAL...HOWEVER UNDER THE NW FLOW...MAY HAVE AN MCS DIVE SEWD TOWARD THE REGION EARLY WED MORNING. BEST CHANCE OF THIS WOULD BE ACROSS OUR INDIANA COUNTIES AND NRN BLUEGRASS COUNTIES WITH DAMAGING WINDS BEING POSSIBLE IF IT REACHES THE CWA. TEMPS DURING THIS PERIOD WILL BE HOT...WITH LOW 90S POSSIBLE FOR HIGHS BOTH DAYS...AND THE OVERNIGHT PERIODS FEELING MUGGY WITH LOWS AROUND 70 AND DEWPOINTS IN THE 60S. GUSTY SOUTHWEST WINDS WILL BE POSSIBLE ON THURSDAY AHEAD OF THE FRONT. THURSDAY NIGHT-FRIDAY NIGHT... BY THURSDAY EVENING...THE COLD FRONT SHOULD BE NEARING OUR NRN CWA BORDER. WITH HIGH LIKELY POPS IN THE MEX GUIDANCE...AND LOW LIKELY POPS IN THE ENSEMBLES...BUMPED UP POPS THURSDAY NIGHT TO LOW LIKELY POPS. NAM IS MUCH SLOWER ON FRONTAL BOUNDARY MOVEMENT...SO DELAYED THE FROPA A BIT...BUT STILL TRENDED TOWARD THE FASTER GFS...WHICH HAS THE FRONT THROUGH AND ALL PRECIP ENDING BY FRIDAY EVENING. SOME OF THE STORMS WITH THE FRONT COULD BE STRONG-SEVERE WITH MORE DYNAMICS INVOLVED. ALSO BUMPED UP POPS ON FRIDAY TO HIGH CHANCE SOUTH...AND JUST A SLIGHT CHANCE NORTH. HAVE ALL PRECIP ENDING BY 00Z SATURDAY. AL SATURDAY-MONDAY... SURFACE HIGH PRESSURE WILL DIVE SOUTH FROM THE GREAT LAKES LATE FRIDAY AND WILL DOMINATE THE REGION THRU EARLY NEXT WEEK...AS THE UPPER LEVEL TROUGH/CUT-OFF WILL START TO DRIFT OFF TO THE EAST BY MONDAY. TEMPS WILL BE BELOW NORMAL FRIDAY AND SATURDAY WITH THE NW FLOW...AND MUCH DRIER AIR WILL BE IN PLACE. A SLOW RETURN TO MORE SEASONAL DEWPOINTS AND TEMPS LATE INTO THE WEEKEND AND EARLY NEXT WEEK IS EXPECTED. SCHOTT && .AVIATION (12Z TAFS)... THE CONCERN THIS MORNING ARE THE BIG CONVECTIVE SYSTEMS DROPPING THROUGH IOWA AND ILLINOIS. THE MID LEVEL FLOW WOULD INDICATE THAT THEY WILL STAY JUST NORTH OF THE SDF AND LEX TAF SITES AND THIS IS HOW WE WILL PLAN THE CURRENT FORECASTS. WE EXPECT AFTERNOON CONVECTION TO BE 30% OR LESS AND AT THIS TIME WILL MENTION ONLY CB IN THE TAFS. --JA && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT TUE JUL 17 2007 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT (1030 AM CDT) TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. SOME STORMS THIS AFTERNOON MAY BE STRONG...WITH GUSTY WINDS AND LOCALIZED HEAVY RAINFALL. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS AS A COOL FRONT REMAINS NEARLY STATIONARY ACROSS CENTRAL ILLINOIS AND INDIANA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. EARLY MORNING THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS SOUTHERN INDIANA AND FAR NORTHERN KENTUCKY. AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED TO REDEVELOP UNDER THE MOIST AND UNSTABLE AIRMASS IN PLACE. STRONG WINDS...HEAVY RAINFALL AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. A BETTER CHANCE FOR THUNDERSTORMS EXISTS THURSDAY THROUGH FRIDAY ACROSS THE REGION AS A COLD FRONT APPROACHES FROM THE NORTH. STRONG STORMS WILL BE POSSIBLE OUT AHEAD OF THE FRONT ON THURSDAY...WHILE A FEW SEVERE STORMS MAY OCCUR ALONG THE FRONT THURSDAY NIGHT...MAINLY ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY AFTER SUNSET. DAMAGING WIND GUSTS...HAIL...HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY EVENING INTO EARLY FRIDAY MORNING. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1219 PM EDT TUE JUL 17 2007 KYZ036-037-041>043-048-049-171645- BOURBON-CLARK-FAYETTE-HARRISON-JESSAMINE-NICHOLAS-SCOTT- 1219 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN BLUEGRASS... AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM CYNTHIANA TO WINCHESTER...MOVING EAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL AFFECT THE FOLLOWING TOWNS...WINCHESTER...CARLISLE...LEXINGTON...CYNTHIANA...AND SURROUNDING LOCATIONS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1256 PM EDT TUE JUL 17 2007 KYZ034-035-038-171730- FRANKLIN-SHELBY-SPENCER- 1256 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTH-CENTRAL KENTUCKY... AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER SHELBY...SPENCER...AND FRANKLIN COUNTIES...AND MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL AFFECT THE TOWNS OF SHELBYVILLE...TAYLORSVILLE...FRANKFORT AND SURROUNDING COMMUNITIES. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 17:07 UTC.
6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds damaged a garage door.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40897, 40898, 40902, 40899, 40900, 40901.